Texas, 2018

Flash Flooding and Damaging Wind in Texas, February 20, 2018

February 20, 2018 · NWS FWD · 3 events in 2 counties and zones

A line of thunderstorms accompanied an upper level disturbance on February 20, 2018, producing sporadic wind damage during the pre-dawn hours and some flooding later that day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of thunderstorms accompanied an upper level disturbance on February 20, 2018, producing sporadic wind damage during the pre-dawn hours and some flooding later that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 19, 11:51 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 19, 11:51 PM CST, 3 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1151 PM CST Mon Feb 19 2018

.AVIATION...
/06Z TAFS/

MVFR cigs have filled in across much of North and Central Texas
late this evening as a southerly LLJ is screaming to between 45-55
knots at 925mb across the region. A shortwave continues to move
northeast out of the Permian Basin and Big Country late this
evening and is tricking strong to marginally severe storms across
the Western Hill Country that are moving northeast 40-45 mph. Much
of this initial activity will reach western parts of North and
Central Texas 08z-09z, but not move into the I-35 corridor both at
Waco Regional and DFW area airports until closer to 12z. As such,
have delayed the onset of VCTS to 10z at DFW and 11z at Waco, with
TEMPO for 3-4sm in TSRA with embedded +SHRA through 15z-16z. T

That's round one. Scattered -SHRA/-TSRA will hang around much of
the day and really couldn't pinpoint a time to remove either VCSH
or VCTS wording at all as another shortwave disturbance arrives
early-mid afternoon hours and ahead of a cold FROPA moving south
through Oklahoma. Beyond 18z, my confidence is low on timing lulls
in convection models keep some sort of convection around much of
the day. Otherwise, we should see winds veer south-southwest and
diminish to 10-15 knots ahead of the cold front in the afternoon
with cigs likely high MVFR or low VFR levels, depending on the
mixing from convective downdrafts and warming.

I do bring cigs down into low MVFR BLO FL020 after 00z, with a
cold FROPA timing with more convection along and ahead of the
front. For now, best guess is cold FROPA at DFW Metro between
00z-02z Wednesday, with passage at Waco Regional between 04z-06z
Wednesday with a shift to north winds 15-20 knots.

05/

&&

.UPDATE... /Issued 912 PM CST Mon Feb 19 2018/
Showers and some storms are beginning to blossom across the
region this evening as a 40 knot low level jet interacts with
increasing large scale lift. Other convection is now beginning to
fire across the Edwards Plateau. This is the activity we expect
to organize and move across the region late this evening and
overnight. Locations that see showers or storms will likely
experience gusty winds due to some evaporation and momentum
transfer from the low level jet. Since the strong and gusty winds
will be sporadic and dependent on the precipitation, we will not
issue a wind advisory at this time.

For this update, we will adjust temps/dewpoints and winds slightly
and blend the evening and overnight PoPs into the 60% to 80%
range.

79

&&

.SHORT TERM... /Issued 312 PM CST Mon Feb 19 2018/
/Through Tonight/

Main focus through the short term will be the convective chances
this afternoon and overnight. While the severe potential still
looks limited, a few strong or marginally severe storms can't be
ruled out, mainly during the overnight hours west of I-35.

A deep trough has taken shape over the western US with a
strengthening surface low located in Colorado. To the east, a
stalled cold front lies in a pressure trough draped through the TX
Panhandle and OK northeastward into KS and MO. To the south a
very warm and humid airmass is in place within a strong southerly
flow regime. Several days of south flow have caused rich Gulf
moisture to overspread the area with near-record PW values of over
1.5" now in place. As shortwaves ripple through the parent
trough, scattered showers and storms will be likely, also aided by
weak ascent from warm advection. Precipitation is starting to
increase slightly as of 3pm primarily along and just east of the
I-35 corridor. This is occurring within the axis of greatest
moisture content where there is also strong warm advection.
Through the evening, would expect a gradual increase in showers
with isolated embedded lightning strike near the I-35 corridor.
South winds will also remain gusty into the evening at 20-30 mph.

Meanwhile, in West Texas, a cluster of showers and thunderstorms
is expected to develop in vicinity of the dryline in the next few
hours which will move northeastward. The exact evolution of this
convection remains uncertain, but indications are that this
cluster of storms will be capable of progressing into our forecast
area counties late this evening. Depending on the organization of
this line, it could potentially pose a threat for some 50+ mph
wind gusts and at least some small hail. Stronger storms will be
more likely if the cluster is able to organize into a broken QLCS
structure, which given the strong shear in the 0-3km layer, seems
plausible. Storms should also have about 1000 J/kg of MUCAPE to
work with. The HRRR remains the most bullish on this overnight
convection, while other high-res guidance keeps it less organized
and weaker. One factor working against these storms will be
increasing CINH through the evening, therefore storms should be
forced to become elevated. This should help lessen the wind
threat, but since synoptic low-level winds are already 50+ knots,
mixing down this momentum to the surface wouldn't be too
difficult for some strong downdrafts to achieve. Given the strong
shear in place, also wound't be surprised to see some small hail,
probably remaining below severe limits. Convection should continue
an overall weakening trend as it approaches the I-35 corridor
between midnight and sunrise. The best chance for stronger storms
will be west of I-35. The flood threat with this initial batch
will be low since it will be fast-moving. Rain amounts are
expected to be less than an inch for most areas through Tuesday
morning.

Otherwise, the gusty south winds will continue into Tuesday
morning along with a broad area of showers and embedded
thunderstorms. Skies will remain mostly cloudy with rich moisture
continuing to stream in from the south. The additional waves of
rainfall and ensuing potential for heavy rain/flooding are
discussed below.

-Stalley

&&

.LONG TERM... /Issued 312 PM CST Mon Feb 19 2018/
/Tuesday through this weekend/

An active weather pattern is setting up for the week and will be
defined mainly by a deep upper trough over the Rockies and an
upper ridge over Florida. This pattern will leave North and
Central Texas susceptible to periods of strong lift generated by
disturbances in the southwest flow aloft. Scattered showers and
thunderstorms will likely be ongoing Tuesday morning as an initial
shortwave lifts northeast across the Southern Plains. Shear and
instability will be sufficient for a few strong storms early
Tuesday, but the convective mode should gradually shift to a warm
advection showers/isolated thunderstorms regime later in the day as
the shortwave exits to the northeast.

The passing disturbance will help force a cold front south
across the Red River Tuesday night. The front will slow and
possibly begin to stall as it sags south of the I-20 corridor.
Meanwhile, large scale ascent will be on the increase as the upper
low digs south into the Four Corners region. There could be a
lull in precipitation Tuesday night, but convection will ramp up
on Wednesday as ascent increases and the front provides added
focus for development.

An unusually moist airmass will be in place this week,
particularly along and east of the Interstate 35 corridor where
PWATs in the 1.50-1.75 inch range will exist. This could be
problematic regarding flooding potential as it appears that the
front will become quasi-stationary somewhere across the east or
southeast counties.

Model QPF is somewhat variable, but Tuesday through Wednesday
night rainfall totals between 2 and 4 inches are looking
reasonable across a good swath of the central and eastern zones.
Localized higher totals will be possible in the vicinity of the
surface front. Higher totals are not out of the question in the
cold sector as well, especially if there are any training
thunderstorms. For this reason, a Flood Watch will be issued for
areas generally along and east of Interstate 35.

Since convection is expected to increase in coverage and intensity
late this evening and overnight, the Watch will begin Tuesday
morning as locally heavy rainfall may already be in progress.
Another shortwave will lift northeast across the region Tuesday
night through Wednesday. At this time, we have the Watch expiring
at midnight Wednesday night, after-which the shortwave will exit
to the northeast and a lull in precipitation is expected.

Another issue that we will continue to monitor is the possibility
of freezing rain or freezing drizzle across the northwestern-most
counties Tuesday night. This area will be west of the heavier
precipitation, but will also see the coldest temperatures in the
post-frontal airmass. The latest guidance indicates that low
temperatures will be right around freezing Wednesday morning when
light precipitation will still be possible. The current thinking
is that after the recent warm weather, the likelihood of any
accumulations and resulting impacts is low. If later guidance
trends colder, some freezing rain may need to be added for a few
counties during the late tomorrow night/Wednesday morning period.

After a lull in precipitation Wednesday night and Thursday, convection
will ramp up once again Thursday night into Friday as the next
shortwave rounds the base of the Rockies upper low and lifts
across the Southern Plains. The potential for locally heavy rain
will exist as models are indicating PWATs back up around 1.50
inches. Precipitation should finally come to an end Sunday as the
entire upper level system works its way east across the Plains,
with dry and seasonable weather expected Sunday through the early
part of next week.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  72  43  45  39 /  80  80  70  70  40
Waco                65  72  49  53  41 /  80  80  80  80  50
Paris               64  71  46  50  43 /  80  80  80  80  60
Denton              66  72  39  43  36 /  80  80  50  70  40
McKinney            66  71  41  46  39 /  80  80  70  80  50
Dallas              67  72  43  46  41 /  80  80  70  80  50
Terrell             67  72  46  51  42 /  80  80  80  80  60
Corsicana           66  71  49  54  45 /  70  80  80  80  70
Temple              65  71  51  55  42 /  80  80  80  80  50
Mineral Wells       63  74  39  42  33 /  80  80  40  60  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 AM CST Tuesday through Wednesday evening for
TXZ093>095-103>107-118>123-133>135-144>148-159>161.

&&

05/79
Hazardous weather outlook, Feb 19, 3:35 PM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
335 PM CST Mon Feb 19 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
335 PM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There is a chance of thunderstorms across all of North and Central
Texas through the overnight hours. A few storms may briefly become
strong west of Interstate 35, producing gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Widespread thunderstorms are expected Tuesday through Wednesday.
Besides cloud to ground lightning, the main threat will be from heavy
rain that could result in flooding. A Flood Watch is in effect from
Tuesday morning through Wednesday evening for areas along and east
of Interstate 35 where the potential for flooding is the highest.
Otherwise, a few storms on Tuesday may briefly become strong with a
threat of gusty winds and small hail.

Isolated thunderstorms are possible Thursday night through Sunday.
Severe weather is not expected at this time, but additional heavy
rainfall could cause additional instances of flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 20, 1:55 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
155 AM CST TUE FEB 20 2018

TXZ142-156-200830-
Mills TX-Lampasas TX-
155 AM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMPASAS AND MILLS
COUNTIES UNTIL 230 AM CST...

At 154 AM CST, Doppler radar was tracking a strong thunderstorm near
San Saba, moving northeast at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Goldthwaite, Mullin, Lometa and Us-190 Near The San Saba-
Lampasas County Line.

LAT...LON 3161 9878 3168 9876 3154 9836 3142 9827
      3146 9818 3136 9811 3116 9850 3120 9857
      3126 9858 3127 9863 3132 9859 3131 9864
      3137 9865 3134 9870 3141 9870 3143 9873
      3138 9878 3141 9878 3141 9885 3147 9900
TIME...MOT...LOC 0754Z 240DEG 49KT 3125 9870

79
Special weather statement, Feb 20, 2:24 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
224 AM CST TUE FEB 20 2018

TXZ141>143-200900-
Mills TX-Comanche TX-Hamilton TX-
224 AM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON...NORTHEASTERN
MILLS AND SOUTHERN COMANCHE COUNTIES UNTIL 300 AM CST...

At 224 AM CST, Doppler radar was tracking a strong thunderstorm 11
miles south of Gustine, or 14 miles west of Hamilton, moving
northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Comanche, Hamilton and Gustine.

LAT...LON 3200 9837 3194 9833 3198 9825 3192 9821
      3194 9817 3172 9790 3147 9832 3168 9865
      3187 9878
TIME...MOT...LOC 0824Z 234DEG 44KT 3168 9836

79
Special weather statement, Feb 20, 2:33 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
233 AM CST TUE FEB 20 2018

TXZ130-200900-
Erath TX-
233 AM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ERATH COUNTY UNTIL 300 AM
CST...

At 233 AM CST, Doppler radar was tracking a strong thunderstorm over
Stephenville, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stephenville and Morgan Mill.

LAT...LON 3251 9818 3251 9807 3218 9792 3208 9808
      3227 9835
TIME...MOT...LOC 0833Z 216DEG 28KT 3220 9820

79
Special weather statement, Feb 20, 3:01 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
301 AM CST TUE FEB 20 2018

TXZ130-141-143-144-200930-
Bosque TX-Comanche TX-Erath TX-Hamilton TX-
301 AM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHEASTERN ERATH...
SOUTHWESTERN BOSQUE AND EAST CENTRAL COMANCHE COUNTIES UNTIL 330 AM
CST...

At 300 AM CST, Doppler radar was tracking a strong thunderstorm near
Cranfills Gap, or 15 miles northeast of Hamilton, moving northeast at
50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hamilton, Hico, Iredell and Cranfills Gap.

LAT...LON 3145 9830 3200 9824 3206 9810 3212 9789
      3181 9765
TIME...MOT...LOC 0900Z 233DEG 43KT 3183 9790

79
Special weather statement, Feb 20, 3:31 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
331 AM CST TUE FEB 20 2018

TXZ117-118-131-133-201000-
Hood TX-Parker TX-Tarrant TX-Johnson TX-
331 AM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...
SOUTHEASTERN PARKER...TARRANT AND NORTHEASTERN HOOD COUNTIES UNTIL
400 AM CST...

At 331 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Godley, or 12 miles southwest of Benbrook, moving
northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Euless, Bedford,
Grapevine, Haltom City, Keller, Coppell, Hurst, Burleson, Southlake,
Weatherford, Watauga, Colleyville, Benbrook, Saginaw, White
Settlement and Crowley.

LAT...LON 3298 9703 3269 9704 3250 9727 3239 9756
      3262 9782 3299 9754
TIME...MOT...LOC 0931Z 230DEG 43KT 3255 9761

79

The radar

The Dallas/Ft Worth radar (KFWS), 18 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
February 20, 3:45 AM CST
Where
Johnson County, 2.61 mi WNW of Joshua Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.459, -97.444

Johnson County Sheriff's Department reported damage to 3 to 5 mobile homes hear the intersection of Wild Berry Trail and FM 917.

Flash Flood, Dallas

When
February 20, 6:10 PM CST to 9:00 PM CST
Where
Dallas County, 0.9 mi NW of Union Bower to 0.3 mi WNW of Union Bower
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.840, -96.910

Texas Department of Highways reported high water covering three lanes of loop 12 near the intersection of Highway 183.

Flash Flood, Dallas

When
February 20, 7:24 PM CST to 9:00 PM CST
Where
Dallas County, 3.14 mi NE of Sachse to 1.81 mi NNW of Sachse
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.016, -96.537

A trained spotter reported high water in east Sachse and south Wylie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740319, 740314, 740315.